Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 171, NWS St. Louis, MO

September 4, 2017Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 4, 2017, 7:55 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 7:55 PM CDT (00:55 UTC)
Expired
Sep 4, 2017, 8:36 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WUUS53 KLSX 050055
SVRLSX
ILC027-163-189-050200-
/O.NEW.KLSX.SV.W.0171.170905T0055Z-170905T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
755 PM CDT MON SEP 4 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Clinton County in south central Illinois...
  Northern Washington County in south central Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 900 PM CDT.

* At 754 PM CDT, severe thunderstorms were located along a line
  extending from near Boulder to Fairview Heights, moving southeast
  at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Trained weather spotters. Damaging wind gusts were 
           reported in Trenton. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Belleville, Swansea, Shiloh, Mascoutah, Freeburg, Millstadt, New
  Baden, Nashville, Scott AFB, Centralia, Smithton, New Athens,
  Okawville, Germantown, Albers, Wamac, Irvington, New Memphis,
  Shattuc and St. Libory.

This includes Interstate 64 in Illinois between exits 23 and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3831 9004 3853 9012 3861 8919 3849 8914
      3838 8915
TIME...MOT...LOC 0054Z 311DEG 20KT 3868 8926 3859 8999 

HAIL...0.75IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
832 
WWUS53 KLSX 050136
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
836 PM CDT MON SEP 4 2017

ILC027-163-189-050146-
/O.CAN.KLSX.SV.W.0171.000000T0000Z-170905T0200Z/
Clinton IL-Washington IL-St. Clair IL-
836 PM CDT MON SEP 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLINTON...NORTHERN
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3831 9004 3853 9012 3861 8919 3849 8914
      3838 8915
TIME...MOT...LOC 0134Z 311DEG 20KT 3853 8904 3844 8977 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:31 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 4, 3:31 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
331 PM CDT Mon Sep 4 2017

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 330 PM CDT Mon Sep 4 2017

Cold front currently extends from northern Illinois into west
central Missouri.  The RAP shows it moving through the CWA by late
this evening.  Latest GOES-16 imagery is showing an enhanced CU
field developing ahead of the front from central Illinois into
central Missouri.  This is in the same area where the latest SPC
mesoanalysis shows MLCAPES between 2000-3000+ J/kg.  Would expect
thunderstorms to develop in the next 1-2 hours as mid level ascent
increases slightly on the tail end of a mid level trough that will
move through the Great Lakes.  Still expect that there will be a
threat for a few severe thunderstorms given that deep layer shear
will increase into the 30-40kt range this evening.  Main threat
should be damaging winds given the inverted-V profiles seen on the
RAP soundings, but large hail will also be possible.  Showers and
thunderstorms will linger over southeast Missouri behind the front
mid-late evening before finally ending by midnight.

Expect a dry day on Tuesday as the front moves well south of the
area, and the atmosphere becomes dry through a deep layer.  Winds
will become gusty as forecast soundings showing mixing up to 750mb.
Highs will still be below normal despite the deep mixing.

Britt

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 330 PM CDT Mon Sep 4 2017

Period of well below normal temperatures with dry, tranquil
conditions is expected through early next week. Main focus will be
on temperatures, particuarly at night. Coolest conditions still
appear to be on Tuesday and Wednesday night before some slight
modification in the airmass takes place. Continued to lean aob
coolest guidance, and may still not be cold enough especially in
favored valleys of east-central and southeastern Missouri. Lows in
these locations may dip into the upper 30s on Wednesday night.
While lows will be unseasonably cool for early September, it does
not look like any records will be broken, though readings both
Wednesday and Thursday morning at KUIN may get with a couple of
degrees.

Some moderation in the well below normal temperatures appears
probable by early this weekend, but models diverge with respect to a
backdoor cold front across the mid-Mississippi Valley. The ECMWF
drops this front through the area whereas the GFS does not.
Consequently, the ECMWF is several degrees cooler compared to the
GFS. Regardless, at least slightly below normal temperatures along
with a continued run of dry weather looks like to continue
through this upcoming weekend and into early next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1217 PM CDT Mon Sep 4 2017

Thunderstorms will develop along a cold front that will move
southeast across the forecast area late this afternoon and this
evening. Thunderstorms will affect the St. Louis area terminals
and KCOU between 23-03Z and could cause MVFR/possible IFR
conditions along with gusty winds. There will be a shift in winds
from southwest to north behind the front. There could be some
lingering showers behind the front through mid evening before dry
and VFR conditions are expected the rest of forecast period.

SPECIFICS FOR KSTL: Thunderstorms will be possible ahead of a cold
front at the terminals between 00-02Z. Any thunderstorms could
cause MVFR/possible IFR conditions along with gusty winds. There
could be some lingering showers behind the front through mid
evening before dry and VFR conditions are expected the rest of
forecast period. There will be some additional gusty northwest
winds on Tuesday afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 3:34 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
334 PM CDT Mon Sep 4 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
334 PM CDT Mon Sep 4 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible through this
evening across portions of east-central and southeastern Missouri
as well as southwest Illinois. Damaging winds will be the primary
threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire danger is expected across portions of northeast
Missouri and west-central Illinois Tuesday afternoon due to
combination of low relative humidity values, brisk northwest
winds, and low fuel moisture.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Gosselin

In the hours before

Local storm report, Sep 4, 7:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             WOOD RIVER              38.86N  90.08W
09/04/2017  M0.88 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700601

KELLY
Local storm report, Sep 4, 7:11 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     WOOD RIVER              38.86N  90.08W
09/04/2017  E60 MPH          MADISON            IL   TRAINED SPOTTER

            DEBRIS BLOWN FROM FRONT OF THE STORE AND CARTS BLOWN
            ACROSS PARKING LOT AND FLIPPED

&&

EVENT NUMBER LSX1700602

KELLY
Local storm report, Sep 4, 7:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             GLEN CARBON             38.76N  89.97W
09/04/2017  M0.25 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700603

KELLY
Local storm report, Sep 4, 7:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             ST. JACOB               38.72N  89.77W
09/04/2017  M0.25 INCH       MADISON            IL   AMATEUR RADIO

&&

EVENT NUMBER LSX1700604

KELLY
Local storm report, Sep 4, 7:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     LEBANON                 38.60N  89.81W
09/04/2017                   ST. CLAIR          IL   EMERGENCY MNGR

            POWER LINES DOWN IN THE CITY

&&

EVENT NUMBER LSX1700605

KELLY
Local storm report, Sep 4, 7:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT MON SEP 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     TRENTON                 38.61N  89.68W
09/04/2017                   CLINTON            IL   EMERGENCY MNGR

            TWO TREES BLOCKING ROAD IN THE CITY. EM ESTIMATED 50
            MPH WINDS.

&&

EVENT NUMBER LSX1700606

KELLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:47 PM CDTSevere Thunderstorm WarningLSXMonroe43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.